• My husband is struggling with colon issues. He receives a monthly injection of octreotide, and his bowels rarely work as they should.

    Asked by Sherri on Tuesday, October 30, 2012

    My husband is struggling with colon issues. He receives a monthly injection of octreotide, and his bowels rarely work as they should.

    Are you aware of dietary or other things that can help diarrhea? We haven't been able to pinpoint any cause/effect connections.

    6 Answers from the Community

    6 answers
    • FreeBird's Avatar

      It's difficult if you don't know the cause. The best person to determine what to do is his doctor. But some people on here swear by the BRAT diet-- bananas, rice, applesauce, and toast. I have no experience with that. Before plugging him up with drugs, you want to ask first to make sure you're not causing more harm than good. But something over the counter is Imodium, or the much cheaper generic name loperamide. There are also prescription anti-diarrheals. I'm guessing the doctor maybe has a reason for not prescribing that. You might also ask the doctor about taking a probiotic blend to restore healthy bacteria in the intestines. If he has been using an antibiotic, somethings this can wipe out all that good bacteria and cause diarrhea. We have had good success in the past with the brand, PB-8, by Nutrition Now. http://www.drugstore.com/nutrition-now-pb-8-probiotic-acidophilus-vegetarian/qxp307332?catid=180678 Those are some ideas to bring up with the doctor.

      almost 4 years ago
    • Harry's Avatar

      It is my understanding that octreotide is an anti-diarrhetic. So, it looks like the doctor is on top of this. I don't suppose that an over-the-counter anti-diarrhetic will do much more than the octreotide.

      Still, it would be a good idea to discuss this with the doctor.

      almost 4 years ago
    • FreeBird's Avatar

      Different drugs work in different ways, so if there's still diarrhea even with the octreotide, there may be other drugs that are worth a try if the doctor gives the okay.

      almost 4 years ago
    • Peroll's Avatar

      I to have had my share of diarrheam abd can attest that it can be quite embsrrasing and a problem to deal with. It can make even short distance travel a real problem. When I started chemo I was told to take two Imodium at the first sign and another tablet at each incident until it stopped. Over the years I have learned to deal with it as best I can but I still have incidents. You also have ot be careful to not over do the anti-diarrheal as you can get constipated too. You and your husband really need to discuss this with the oncologist and see what advice he can offer. Do this before starting to use anything including over the counter meds. Also ask for a referal to a nutritionist that works with cancer patients for some personalized diet help. Everyone is different so persomnalized diet help may be the best.

      One very important thing to remember when dealing with diarrhea is that it can lead to dehydration very quickly which can then make the diarrhea worse, so it is very important to drink lots of fluids and not just water but fluiids with electrolytes (gataoraide works for me) to replace what is lost to diarrhea. Dehydration is serious and can become a downward spiral quiclky if not countered so learn the signs and how to deal with it.

      almost 4 years ago
    • cjcharger's Avatar

      I have an ostomey and battle diarhea constantly. I try to make sure I eat something with protein..especially meat three times a day. popcorn works for me as well. i love to drink a ton of water so these are the only things that keep me normal. The biggest thing I have found is everything in moderation. I use immodium but only a 1/2 a caplet at a time or otherwise I am stopped up and then whoooosh everything comes unplugged at the same time. balancing the 1/2 immodium with some meat and carbs .. I am light on fruits and veggies because they cause more diarrhea for me.

      almost 4 years ago
    • geekling's Avatar

      As a non doctor and with no conventional expertise, it is quite easy for me to suggest that he may be unable to actually digest his food in that he is not absorbing nutrients. Please remember he is being poisoned on a regular basis. Face that the drugs your hubby is taking are horribly powerful.

      Try more whole and fresh food in his diet. Try freshly made juices. Carrot, beet, cucumber, celery, ginger & lemon and cinnamon or mint as accents. Add turmeric. Try yogurts and cabbage as his gut flora is likely all out of whack. Whole papaya & pineapple contain enzymes which help with absorption. Cantaloupe, apples, apricots, avocado, banana, yadda yadda are wonderfully healing. Oatmeal ought to be somewhat gentle and binding. Rinse the rice before you cook it. Choose brown rice over white rice. If he is going to eat eggs, buy the eggs which are pasture fed rather than raised on grains. Same difference with meat~grass fed.

      You can also buy over the counter 'enzymes' which are the taken from papaya, pineapple and other foods, concentrated, encapsulated, and easily swallowed right before meals.

      Please make sure he gets plenty of liquids as dehydration, even slight, is also a powerful enemy.

      When I was being treated for a carcinoma behind my anus and for some while after the treatment had stopped, i had to plan my daily travels around the availability of clean bathrooms.

      Best wishes for recovered good health

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more carcinoid tumor, colorectal cancer questions.  Also, don't forget to check out our Carcinoid Tumor, Colorectal Cancer page.